Arkansas, 2009

Flood in Arkansas, May 10, 2009

May 10, 2009 · NWS LZK · 1 event in 1 county or zone

Heavy rains during the early part of May caused flooding of many creeks and rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains during the early part of May caused flooding of many creeks and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 10, 2:39 AM CST, 51 minutes earlier.

Area forecast discussion, May 10, 2:39 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
339 AM CDT SUN MAY 10 2009

.DISCUSSION...
MAIN CONCERNS THIS MORNING ARE STRONG TO SEVERE STORMS OVER SW TO
S AREAS IN THE FIRST PERIOD...THEN CONTINUED POTENTIAL FOR FLASH
FLOODING ACROSS MAINLY CENTRAL AND SOUTH AR.

CURRENT CONVECTION PULSING TO SEVERE LEVELS OVER SW TO S
AR...DRIVEN BY UPPER LEVEL SHORTWAVE. EXPECTING OVERALL TRENDS TO
LOWER AS THEY MOVE EAST...BUT ISOLATED SEVERE STORMS STILL
POSSIBLE. MAIN THREAT IS HAIL FROM PENNY TO AROUND QUARTER SIZE.
SURFACE BOUNDARY WAS LOCATED OVER NORTHERN LA...WITH A NORTHEAST
FLOW IN ALL OF AR. DRIER AND MORE STABLE AIR HAS FILTERED INTO THE
NORTHERN PARTS OF AR...WHILE SOUTHERN AREAS REMAIN MORE MOIST AND
UNSTABLE. ZONAL UPPER FLOW CONTINUES AND STORM MOVEMENT IS DUE
EAST. HEAVY RAIN POTENTIAL STILL POSSIBLE WITH ANY STORM WITH
LOCAL PRECIP WATER VALUES OVER CENTRAL AND SOUTH AROUND 1.50
INCHES.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
WILL KEEP FLASH FLOOD WATCH CONTINUING ALL AREAS WITH EXPECTED
CONVECTION. LIKELY POPS CENTRAL AND SOUTH TODAY...WHILE CHANCE
OVER THE NORTH. SHORTWAVE ENERGY THIS MORNING WILL MOVE EAST...BUT
MODELS CONTINUE TO SHOW LESSER AMOUNTS THROUGH THE DAY. SEVERE
THREAT WILL BE ISOLATED AND BE FOCUSED OVER FAR SOUTHERN AREAS
TODAY. POPS SHOULD LOWER SUNDAY NIGHT TO MONDAY WITH LIMITED LIFT.
BUT ON MONDAY...MODELS AGAIN SHOW A POTENT SHORTWAVE IN THE
FLOW...AND POPS AGAIN GO TO LIKELY WITH POTENTIAL FOR ISOLATED
SEVERE. BOUNDARY OSCILLATES OVER SOUTHERN AR ON MONDAY ALSO AND
SHOULD BE OVER SOUTHERN TO SOUTH CENTRAL AR. HEAVY RAIN WITH
STORMS STILL EXPECTED. MONDAY NIGHT SHOULD BE A LULL AS THE
SHORTWAVE HAS MOVED EAST. TUESDAY POPS WILL ONLY BE CHANCE WITH
MODELS SHOWING LIMITED LIFT OVER THE AREA. WEDNESDAY THE BOUNDARY
HAS LIFTED NORTH AS A WARM FRONT...AS A SURFACE LOW DEVELOPS OUT
WEST. OVERALL TEMPS WILL START AROUND NORMAL VALUES...WITH SOME
WARMING BY MID WEEK.

&&

.LONG TERM...THURSDAY THROUGH SATURDAY
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA THROUGH THE
PERIOD. SEVERAL SHORT WAVES AND A COLD FRONT MOVING THROUGH THE
AREA WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH THURSDAY.

THE FRONT IS EXPECTED TO STALL SOUTH OF ARKANSAS. NORTH OF THE
FRONT...DRIER AIR WILL MOVE INTO THE AREA. THE ACTIVE JET STREAM
WILL BE ACROSS THE NORTHERN HALF OF THE U.S. AND AN UPPER LEVEL HIGH
WILL BUILD OVER THE GULF OF MEXICO AND NUDGE NORTHWARD. THIS SHOULD
ALLOW FOR A COUPLE OF DRY DAYS IN CWFA FRIDAY AND SATURDAY. NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  52  70  52 /  60  50  30  30
CAMDEN AR         72  60  71  61 /  70  50  70  30
HARRISON AR       65  49  68  49 /  60  50  30  30
HOT SPRINGS AR    69  55  68  56 /  70  50  50  30
LITTLE ROCK   AR  70  56  69  55 /  70  50  40  30
MONTICELLO AR     74  59  73  62 /  70  50  60  30
MOUNT IDA AR      67  53  67  55 /  70  50  60  30
MOUNTAIN HOME AR  66  50  70  49 /  60  60  30  30
NEWPORT AR        70  54  72  53 /  60  50  30  30
PINE BLUFF AR     72  58  71  58 /  70  50  60  30
RUSSELLVILLE AR   66  53  67  51 /  70  50  40  30
SEARCY AR         69  55  70  54 /  70  50  30  30
STUTTGART AR      71  57  71  57 /  70  50  40  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...59 / LONG TERM...51
Hazardous weather outlook, May 10, 1:29 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
229 AM CDT SUN MAY 10 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
229 AM CDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...OVERNIGHT

A COLD FRONT REMAINS STALLED IN NORTH LOUISIANA. AS SEVERAL UPPER
LEVEL DISTURBANCES MOVE ACROSS THE AREA...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS ARKANSAS. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVERNIGHT IN SOUTH ARKANSAS...WHERE LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. WITH ANY OF THESE
STORMS...HEAVY RAINFALL WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH
IS IN EFFECT FOR MUCH OF THE AREA THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAINFALL AMOUNTS OF TWO TO FOUR INCHES IS FORECAST FOR MUCH OF
ARKANSAS THROUGH THE WEEKEND...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
WITH THE HEAVY RAINFALL OVER THE PAST FEW DAYS...THE GROUND IS
ALREADY SATURATED ACROSS A LARGE PART OF THE STATE. ANY ADDITIONAL
HEAVY RAINFALL WILL ONLY INCREASE THE THREAT OF FLASH FLOODING.

THE FRONT WILL PUSH SOUTH OF ARKANSAS EARLY NEXT WEEK...ALLOWING
HIGH PRESSURE TO BRIEFLY BUILD INTO THE AREA. THE HIGH WILL QUICKLY
SHIFT EASTWARD BY TUESDAY...ALLOWING THE FRONT TO LIFT BACK
NORTHWARD THROUGH THE STATE. ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...BUT THE CHANCES OF ORGANIZED SEVERE WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE WEEKEND.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/61

In the hours before

Special weather statement, May 10, 1:09 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
209 AM CDT SUN MAY 10 2009

ARZ041-042-052>054-100805-
CLARK-GARLAND-HOT SPRING-MONTGOMERY-PIKE-
209 AM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT FOR CLARK...GARLAND...HOT SPRING...
MONTGOMERY AND PIKE COUNTIES UNTIL 305 AM CDT...

AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS...MOVING EAST AT 30
MPH...WHICH WILL BRING THE AREA OVER THE ABOVE COUNTIES IN THE NEXT
HOUR.

THE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS AROUND
40 MPH...DANGEROUS LIGHTING AND HEAVY RAIN. THE RAIN MAY CAUSE
LOCALIZED PONDING OF WATER IN LOW LYING AREAS AND ROADWAYS.

59
Local storm report, May 10, 1:47 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
247 AM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             2 S COVE                34.41N 94.41W
05/10/2009  E0.88 INCH       POLK               AR   LAW ENFORCEMENT

&&

51
Special weather statement, May 10, 2:06 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 AM CDT SUN MAY 10 2009

ARZ052>054-062-066-100905-
CLARK-DALLAS-HOT SPRING-OUACHITA-PIKE-
306 AM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT FOR CLARK...DALLAS...HOT SPRING...
OUACHITA AND PIKE COUNTIES UNTIL 405 AM CDT...

AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS...MOVING OVER CLARK AND
MOVING EAST AT 25 MPH. THE STORMS WILL MOVE OVER THE ABOVE COUNTIES
IN THE ONE TO TWO HOURS.

THE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS AROUND
40 MPH...DANGEROUS LIGHTING AND HEAVY RAIN. THE RAIN MAY CAUSE
LOCALIZED PONDING OF WATER IN LOW LYING AREAS AND ROADWAYS.

59

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bradley

When
May 10, 3:30 AM CST
Where
Bradley County, 2.57 mi ESE of Harmony to 2.73 mi ESE of Harmony
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.611, -91.991

A car traveling on U.S. Highway 278 a few miles east of Warren left the highway around 4:30 AM CDT. The car went airborne, landing in flood waters from Flat Branch Creek and the Saline River. The passenger in the car drowned. This is an indirect fatality since the initial event was the auto accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Bradley2009-05-1032FemaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161828.